Thirty-two patients treated for hyperlipidemia with an HMG CoA-reductase inhibitor (statin) who had drug induced muscle pain (with or without muscle weakness or muscle fatigue) were randomly assigned to receive, in double-blind fashion, 100 mg/day of coenzyme Q10 (CoQ10) or 400 IU/day of vitamin E for 30 days.
After 30 days, compared with baseline, the mean pain severity decreased by 40% (p < 0.001) in the CoQ10 group and increased by nine percent in the vitamin E group (p < 0.001 for the difference in the change between groups). Three of 18 patients receiving CoQ10 and one of 14 patients receiving vitamin E had complete resolution of muscle pain. Plasma CK concentrations did not change significantly in either group.
Muscle-related side effects occur in as many as 15% of patients taking a statin drug. Various myopathic symptoms have also been reported to occur in people with CoQ10 deficiency. The main source of CoQ10 in humans is endogenous synthesis, as opposed to ingestion from food. Statin drugs inhibit the synthesis of Co-Q10, and therefore have the potential to cause CoQ10 deficiency. The results of the present study suggest that drug-induced CoQ10 deficiency is the main cause of muscle symptoms in some patients taking statin drugs. However, the fact that CoQ10 supplementation was effective in only a minority of patients indicates that CoQ10 deficiency is not the only cause of statin-induced myopathy.
Caso G, et al. Effect of coenzyme Q10 on myopathic symptoms in patients treated with statins. Am J Cordiol. 2007 May 15;99:1409-1412.
Reprinted with exclusive permission from The Townsend Letter, October 2007